Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 13, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Jul 16, 2008, 2:30 PM PDT for Kern County, Tulare County, California. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2008, 2:30 PM PDT (21:30 UTC)
- Expired
- Jul 16, 2008, 6:30 PM PDT
- In force
- 4 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kern County, CA, Tulare County, CA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:39 PM PDT | FLASH FLOOD | 2 W Randsburg, CA | CALIFORNIA HIGHWAY PATROL REPORTED WATER AND DEBRIS ON U.S. 395 AT RANDSBURG ROAD. |
| Jul 16, 3:39 PM PDT | HEAVY RAIN 1.09 | Randsburg, CA | MEASURED AT THE RANDSBURG FD. FLOOD WATERS ALONG U.S. 395 HAVE SUBSIDED AS OF 530 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 69 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 9.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 1898 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KHNX 162135
FFWHNX
CAC029-107-170130-
/O.NEW.KHNX.FF.W.0013.080716T2130Z-080717T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
230 PM PDT WED JUL 16 2008
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN KERN COUNTY IN CENTRAL CALIFORNIA...
THIS INCLUDES THE CITY OF RIDGECREST...
SOUTHEASTERN TULARE COUNTY IN CENTRAL CALIFORNIA...
* UNTIL 630 PM PDT
* AT 220 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINFALL FROM THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INYOKERN...THE EL PASO MOUNTAINS...THE PIUTE BURN AREA...KELSO
CREEK AND THE THOMPSON CANYON. RED ROCK RANDSBURG ROAD WILL BE
SUSCEPTIBLE TO FLOODING DUE TO RUNOFF FROM THE EL PASO MOUNTAINS.
ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH PER
HOUR ARE POSSIBLE IN THE WARNED AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 3516 11764 3507 11846 3601 11866 3614 11806
3580 11801 3579 11763 3571 11763 3568 11766
3568 11763
$$
SANGER2 follow-up statements
000
WGUS76 KHNX 162357
FFSHNX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
453 PM PDT WED JUL 16 2008
CAC029-107-170130-
/O.CON.KHNX.FF.W.0013.000000T0000Z-080717T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-TULARE CA-
453 PM PDT WED JUL 16 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR
SOUTHEASTERN TULARE AND EASTERN KERN COUNTIES...
AT 340 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOWING
WATER AND DEBRIS ACROSS U.S. 395 AT RANDSBURG ROAD.
THUNDERSTORMS HAVE RECENTLY DEVELOPED FURTHER SOUTH IN THE
MOJAVE...CALIFORNIA CITY...AND EDWARDS AFB AREA...AND HAVE
INTENSIFIED. THESE STORMS WERE NEARLY STATIONARY AND WILL BE CAPABLE
OF PRODUCING VERY HEAVY DOWNPOURS. RESIDENTS SHOULD ANTICIPATE
ADDITIONAL FLASH FLOODING TO DEVELOP IN THE MOJAVE DESERT OVER THE
NEXT FEW HOURS.
ADDITIONAL LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RIDGECREST...RANDSBURG...INYOKERN...CALIFORNIA CITY...PASCOES...
INDIAN WELLS CANYON...BLACKROCK...KERNVILLE...AND ROSAMOND.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
LAT...LON 3516 11764 3507 11846 3601 11866 3614 11806
3580 11801 3578 11763 3571 11764 3568 11766
3568 11763
$$
JMB000
WGUS76 KHNX 170123
FFSHNX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
622 PM PDT WED JUL 16 2008
CAC029-107-170132-
/O.EXP.KHNX.FF.W.0013.000000T0000Z-080717T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-TULARE CA-
622 PM PDT WED JUL 16 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM PDT FOR SOUTHEASTERN
TULARE AND EASTERN KERN COUNTIES...
LAT...LON 3516 11764 3507 11846 3601 11866 3614 11806
3580 11801 3578 11763 3571 11764 3568 11766
3568 11763
$$
DCHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 9:20 AM PDT, 5 hours 10 minutes earlier.
Area forecast discussion, Jul 16, 9:20 AM PDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 920 AM PDT WED JUL 16 2008 .DISCUSSION...NO REAL CHANGE IN THE OVERALL WEATHER PATTERN OVER CENTRAL CALIFORNIA AS AFTERNOON THUNDERSTORMS ARE EXPECTED FOR ONE MORE DAY. MAIN FOCUS THIS AFTERNOON IS ON TULARE AND KERN COUNTIES...WILL NOT RULE OUT AREAS TOWARD YOSEMITE AS SHOWERS WERE ALREADY IN EXISTENCE OVER THE FRESNO COUNTY MOUNTAINS. UPPER AIR OBSERVATIONS FROM EDWARDS TO DESERT ROCK AND DOWN TO YUMA ALL SHOW PRECIPITABLE WATER VALUES AT NEAR ONE AND ONE QUARTERS OF INCH (1.25INCH) THIS MORNING WHICH INDICATES CONTINUED MONSOONAL MOISTURE OVER THE REGION FOR WET THUNDERSTORMS. THIS MORNINGS NAM12 PROG HAS THE BEST LI/S AND CAPE VALUE OVER ZONES 95 AND 97 (KERN AND TULARE COUNTY MOUNTAINS...RESPECTIVELY) FROM AROUND NOON TO 800 PM PDT. THEREFORE...WILL MAINTAIN THE FLASH FLOOD WATCH IN EFFECT FOR THE MOUNTAINS AND DESERTS THIS AFTERNOON AS CONDITIONS ARE PRIME FOR ANOTHER ACTIVE DAY. WILL MAKE NO UPDATES TO THE FORECAST THIS MORNING AND MONITOR CONDITIONS FOR AFTERNOON CONVECTION. .PREV DISCUSSION...A DRIER WEST TO SOUTHWEST FLOW BETWEEN THE EXPANDING SOUTHWEST US RIDGE AND A SHORTWAVE TROUGH OVER THE PACIFIC NORTHWEST WILL END THE THUNDERSTORM THREAT OVER OUR AREA BY THURSDAY AND FRIDAY. TEMPERATURES TODAY SHOULD BE SIMILAR TO YESTERDAY...NEAR OR JUST SLIGHTLY ABOVE CLIMO...WARMING JUST A FEW DEGREES THROUGH THE END OF THE WEEK UNDER THE STRENGTHENING RIDGE. A MORE SIGNIFICANT TROUGH APPROACHING THE WEST COAST SATURDAY WILL WEAKEN THE RIDGE AND TURN OUR FLOW MORE SOUTHERLY...POSSIBLY RETURNING MOISTURE TO THE REGION. FOR NOW THE FORECAST HAS POPS LESS THAN 15 PERCENT IN THE MOUNTAINS FOR SATURDAY AND BEYOND. TEMPERATURES SHOULD COOL SLIGHTLY AS THE TROUGH MOVES INLAND EARLY NEXT WEEK. && .AVIATION...SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER ELEVATIONS OF THE SIERRA NEVADA AND THE KERN COUNTY MOUNTAINS AND DESERT THIS AFTERNOON AND BRING LOCAL IFR CEILINGS WITH GUSTY WINDS AND SMALL HAIL BEFORE DISSIPATING AROUND 03Z THURSDAY. VFR CONDITIONS WILL PREVAIL ELSEWHERE ACROSS THE CENTRAL CALIFORNIA INTERIOR THROUGH 18Z THURSDAY. && .AIR QUALITY ISSUES... ON WEDNESDAY JULY 16 2008... UNHEALTHY FOR SENSITIVE GROUPS IN FRESNO... KERN AND TULARE COUNTIES. FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG && .HNX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 1 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING FOR CAZ095>099. && PUBLIC...MOLINA AVN/FW...MV WEATHER.GOV/HANFORD
Hazardous weather outlook, Jul 16, 5:02 AM PDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 502 AM PDT WED JUL 16 2008 CAZ095>099-170400- KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 502 AM PDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA...THE TEHACHAPI MOUNTAINS AND THE KERN COUNTY DESERTS. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM THIS AFTERNOON UNTIL 9 PM TONIGHT FOR THE SOUTHERN SIERRA NEVADA...THE TEHACHAPI MOUNTAINS AND THE KERN COUNTY DESERTS. FOR MORE INFORMATION PLEASE REFER TO SFOFFAHNX /WMO HEADER...WGUS66 KHNX/. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY IN THE WATCH AREA THIS AFTERNOON. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. WEATHER.GOV/HANFORD
In the hours before
Local storm report, Jul 16, 10:09 AM PDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1009 AM PDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM HEAVY RAIN 3 W PIUTES RAWS 35.45N 118.33W
07/15/2008 M2.15 INCH KERN CA MESONET
2.15 INCHES OF RAIN IN 1.5 HOURS AT CLARAVILLE.
&&
MOLINAThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:00 AM PDT | Flash Flood Watch | HNX | 16 hr | |
| Jul 16, 12:03 PM PDT | Flash Flood Warning | HNX | Kern, Tulare | 6 hr |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.